California, 2011

High Wind and Strong Wind in California, November 10 to 12, 2011

November 10 to 12, 2011 · NWS SGX · 2 events in 1 county or zone

A strong, cut-off low pressure system dropped south along the Southern California coast and moved directly across San Diego and northern Baja, bringing 2 days of widespread moderate to heavy rainfall, along with gusty winds, mostly on the 12th. 50 inch of rain, and one to two inches over the vast majority of San Diego County, even spilling over into the deserts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A strong, cut-off low pressure system dropped south along the Southern California coast and moved directly across San Diego and northern Baja, bringing 2 days of widespread moderate to heavy rainfall, along with gusty winds, mostly on the 12th. Rainfall amounts over this two-day period were substantial, with locally heavy rainfall rates, providing northern areas west of the mountains with .25 to .50 inch of rain, and one to two inches over the vast majority of San Diego County, even spilling over into the deserts. Lindbergh Field had a peak rainfall rate of 0.40 inches per hour and nearly reached their daily rainfall record with a daily total of 1.4 inches. Urban-type street flooding occurred with this system, dumping up to 1000 cfs of water into the San Diego River on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 10, 2:45 AM PST, 6 hours 15 minutes earlier.

Area forecast discussion, Nov 10, 2:45 AM PST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 AM PST THU NOV 10 2011

.SYNOPSIS...
DRY...WARM WEATHER AND OFFSHORE FLOW WILL CONTINUE TODAY WITH
LOCALLY STRONG AND GUSTY WINDS THROUGH AND BELOW FAVORED PASSES AND
CANYONS IN THE MORNING. THE WINDS WILL EASE BY AFTERNOON. FRIDAY
WILL BE ANOTHER DRY AND MILD DAY AHEAD OF A COMPLEX STORM SYSTEM
OVER THE EAST PACIFIC. IT SHOULD MAKE LANDFALL OVER NORTHERN
BAJA THIS WEEKEND. THIS SYSTEM SHOULD COME CLOSE ENOUGH TO BRING US
SOME RAIN...BUT THE FORECAST TRACK OF THE STORM REMAINS IN QUESTION.
A DRY...NORTHWEST FLOW ALOFT RETURNS FOR NEXT WEEK WITH SEASONAL
TEMPERATURES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MODERATE/STRONG OFFSHORE SURFACE GRADIENTS CONTINUE TO DRIVE GUSTY
EASTERLY WINDS THROUGH AND BELOW FAVORED PASSES AND CANYONS THIS
MORNING. EXPECT THE WINDIEST AREAS IN THE SANTA ANA MOUNTAINS AND
FOOTHILLS...BELOW THE CAJON PASS...NEAR THE BANNING PASS...AND THE
FOOTHILLS OF THE SAN DIEGO COUNTY MOUNTAINS WILL SEE SOME GUSTS TO
ADVISORY LEVEL THROUGH MIDDAY. A WIND ADVISORY REMAINS IN EFFECT.
LOOKS LIKE ANOTHER WARM DAY...EVEN WITH THE SUN BEING DIMMED AT
TIMES THROUGH A VEIL OF CIRRUS CLOUDS.

THE HIGH CIRRUS CLOUDS ARE FORERUNNERS AHEAD OF A COMPLEX CUT-OFF
LOW WELL OFF THE COAST. THE WATER VAPOR LOOP PEGGED IT NEAR
40N/135W...OR ABOUT 500 NM W OF CAPE MENDOCINO. THE LOW SHOULD DRIFT
SOUTH...AND THEN BEGIN TO TURN SE THROUGH FRI...SETTING US UP FOR
ANOTHER FINE DAY...EXCEPT FOR PERHAPS MORE MID/HIGH CLOUDINESS.
THOSE CLOUDS MAY ALSO SET THE STAGE FOR MORE EXCEPTIONAL SUNRISES/
SUNSETS THROUGH FRI.

UNCERTAINTY BUILDS AS WE APPROACH THE WEEKEND DUE TO MODEL
RENDERINGS OF THE INTERACTION BETWEEN A POWERFUL NORTHERN STREAM
SHORTWAVE TROUGH SLIPPING SE THROUGH THE PAC NW...AND THE COMPLEX
CUT-OFF LOW OFF THE CA COAST. EVEN THOUGH WE ARE ONLY LOOKING AT A
FEW DAYS OUT...THE VARIOUS MODELS HAVE NOT UNITED ON A COMMON TRACK
OR TIMING. THE GEM/UKMET SHOW THE NORTHERN STREAM SHORTWAVE
PHASING/INTERACTING WITH THE CUT-OFF LOW SOONER...WHILE THE GFS AND
EC KEEP THE SYSTEMS INDEPENDENT UNTIL WELL INLAND OVER THE SW U.S.
A COMPROMISE SEEMS IN ORDER FOR NOW.

THE FORECAST FOR PRECIP WILL BE MODELED AFTER A 00Z GEM/UKMET BLEND
WHICH FALLS SOMEWHERE BETWEEN THE 00Z GFS/EC MODELS. BOTH THE
EC/GFS HAVE BEEN FAIRLY CONSISTENT RUN-TO-RUN...THE EC WET
HERE...WHILE THE GFS IS MOSTLY DRY. IT SHOULD BE NOTED THAT THE EC
MODEL HAS BACKED OFF AND TRENDED MORE TOWARD THE GFS SOLUTION OVER
THE PAST FEW DAYS...SO SEEMED REASONABLE TO BACK OFF ON RAIN/SNOW
AMOUNTS. EVEN IF THE EC VERIFIES...UPSLOPE FLOW IS WEAK DUE TO THE
BULK OF THE SYSTEM REMAINING OFFSHORE AND FINALLY MOVING INLAND WELL
SOUTH OF US...SO PREVIOUS ADVERTISED RAIN AND SNOW AMOUNTS APPEAR
HIGHLY UNLIKELY NOW. THERE IS EVEN A POSSIBILITY THIS SYSTEM WILL
MISS US AND REMAIN OFFSHORE THIS WEEKEND AS IT HEADS TOWARD NW
MEXICO.

A WEAK RIDGE BUILDS IN BEHIND THE TROUGH MONDAY FOLLOWED BY
PREVAILING NORTHWEST FLOW ALOFT FOR DRY...MILD WEATHER THROUGH THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION...
101000Z...KSAN HAS BEEN SHOWING SOME LIGHT EAST WINDS TONIGHT BUT
THE MODELS DONT SEEM TO WANT TO SURFACE THAT WIND AS THE MORNING
GOES ON. THEREFORE...HAVE LLWS IN AT KSAN THROUGH THE MORNING WITH
LIGHT SURFACE WINDS. OVERALL...E WINDS WILL CONTINUE TO INCREASE TO
20-30 KT IN THE FL015-050 LAYER RESULTING IN STRONG UDDFS NEAR THE
MTNS AND MODERATE LLWS W OF MTNS EARLY THIS MORNING. THE STRONG E
WINDS WILL ALSO CAUSE SFC GUSTS OF 45 KT OVER/W OF MTNS. THESE WINDS
WILL DECREASE THROUGH THE DAY TODAY. OTHERWISE...SCT-BKN CLOUD LAYER
AOA FL200. UNRESTRICTED VIS WILL PREVAIL THROUGH FRIDAY MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY IN EFFECT UNTIL 1 PM PST TODAY FOR THE
     RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY MOUNTAINS...SAN
     DIEGO COUNTY VALLEYS...SANTA ANA MOUNTAINS AND FOOTHILLS.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...TS
Hazardous weather outlook, Nov 10, 4:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST THU NOV 10 2011

CAZ042-043-060>062-PZZ750-775-111300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST THU NOV 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-050-055>058-111300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PST THU NOV 10 2011

...WIND ADVISORY IN EFFECT THROUGH 1 PM PST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY EAST WINDS THROUGH THE PASSES THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

JAD

In the hours before

Special weather statement, Nov 10, 4:30 AM PST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 AM PST THU NOV 10 2011

CAZ042-043-048-050-055>058-060>062-110400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
430 AM PST THU NOV 10 2011

...PACIFIC STORM TRACK REMAINS UNCERTAIN...

A DEEP...CUT-OFF LOW PRESSURE CENTER 500 MILES WEST OF EUREKA...
WILL BE DRIFTING SOUTH THROUGH FRIDAY AND IS EXPECTED TO TURN EAST
OVER THE WEEKEND. DEPENDING ON HOW FAR SOUTH IT TRACKS...SOUTHERN
CALIFORNIA COULD GET SOME PRECIPITATION SATURDAY INTO EARLY SUNDAY.

A PERIOD OF MODERATE RAIN IS STILL POSSIBLE SOMETIME ON SATURDAY
WEST OF THE MOUNTAINS...HOWEVER AMOUNTS HAVE BEEN SCALED BACK ACROSS
THE REGION FROM EARLIER FORECASTS. SIGNIFICANT SNOW...IF ANY...
SHOULD BE ABOVE 7500 FEET.

THE FORCES DRIVING THIS STORM SYSTEM ARE COMPLEX...WHICH HAS MADE
IT DIFFICULT TO PREDICT. THE RAIN CHANCES AND RAIN TOTALS CURRENTLY
FORECAST ARE SUBJECT TO CHANGE AND MAY BE REDUCED EVEN FURTHER. KEEP
ABREAST OF THE LATEST UPDATES ON THIS SYSTEM BY VISITING THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/SANDIEGO.

JAD
Local storm report, Nov 10, 6:45 AM PST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
645 AM PST THU NOV 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     NON-TSTM WND GST 10 S JAMUL              32.58N 116.89W
11/10/2011  M63.00 MPH       SAN DIEGO          CA   MESONET

            OTAY MOUNTAIN MESONET SUSTAINED WINDS 47 MPH GUSTING TO
            63 MPH AT 220 AM PST.

&&

JTHOMAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 strong wind. Local standard time, as filed.

High Wind, San Diego County Valleys

When
November 10, 9:00 AM PST to 11:00 AM PST
Where
San Diego County Valleys forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High winds began at the Otay Mountain SDGE mesonet site between 0910 and 0920 PST on the 10th and ended between 1030 and 1040 PST. During this time, several gusts over 58 mph were recorded with a peak gust of 63 mph measured between 0910 and 0920 PST.

Strong Wind, San Diego County Valleys

When
November 12, 4:00 PM PST to 8:00 PM PST
Where
San Diego County Valleys forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

CBS 8 via Twitter reported a large tree down on power lines leaving 1500 customers without power. There were no nearby wind reports, but nearby gusts were measured around 40 mph out of the east.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353052, 353051.